Wyoming, 2010

High Wind in Wyoming, April 2 to 3, 2010

April 2 to 3, 2010 · NWS CYS · 7 events in 7 counties and zones

A Pacific cold front was expected to move into western Wyoming the morning of April 3rd, subsequently tightening of the surface pressure gradient across southeast Wyoming. This increasing pressure gradient combined with strong winds aloft resulted in very strong west to southwest winds across southeast Wyoming.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A Pacific cold front was expected to move into western Wyoming the morning of April 3rd, subsequently tightening of the surface pressure gradient across southeast Wyoming. This increasing pressure gradient combined with strong winds aloft resulted in very strong west to southwest winds across southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 2, 10:02 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 2, 10:02 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1102 PM MDT FRI APR 2 2010

.UPDATE TO AVIATION...

&&

.PREV DISCUSSION... /ISSUED 311 PM MDT FRI APR 2 2010/

SHORT TERM...TONIGHT THROUGH SUNDAY...CURRENT KCYS RADAR LOOP
THIS AFTERNOON SHOWS WIDELY SCATTERED SNOW SHOWERS ACROSS MOST OF
SOUTHEAST WYOMING AND WRN NEBRASKA AS THE STORM SYSTEM THAT
BROUGHT SNOW...RAIN...AND SOME TSTORMS YESTERDAY CONTINUES TO MOVE
NORTHEAST AND WEAKEN OVER THE NRN PLAINS. SNOW SHOWERS HAVE
GRADUALLY DECREASED IN INTENSITY...BUT A FEW MAY CONTAIN LOCALLY
HEAVY SNOW WITH VISIBILITIES DOWN TO 1/2 MILE BRIEFLY.
OTHERWISE...EXPECT SNOW SHOWERS TO DISSIPATE TO FLURRIES THIS
EVENING. THERE IS SOME SLIGHT CONCERN FOR PATCHY FOG TONIGHT...BUT
WITH CLOUD COVER AND STRENGTHENING WINDS EXPECTED...DID NOT ADD TO
THE CURRENT FORECAST.

MODELS CONTINUE TO SHOW THE MID TO UPPER LEVEL FLOW BECOMING ZONAL
LATE TONIGHT AND TOMORROW AS A STRONG 125KT JET PUSHES INTO THE
AREA. WITH A STRONG WEST TO EAST SURFACE PRESSURE GRADIENT OVER
THE REGION OF NEARLY 14 MB FROM RAWLINS TO CHADRON...COMBINED WITH
700MB WINDS AROUND 55 TO 60 KTS AND GOOD LLVL MIXING...STRONG
DOWNSLOPE WINDS LOOK LIKELY ON SATURDAY WITH SUSTAINED WINDS
BETWEEN 30 TO 45 MPH AND GUSTS POSSIBLY AS HIGH AS 65 MPH. ISSUED
A HIGH WIND WATCH FOR ALL OF WYOMING ZONES. CONVERSE AND NIOBRARA
COUNTIES MAY NOT REACH CRITERIA SINCE MODELS SHOW WIND HOLDING
AROUND 30 KTS...BUT ADDED THEM ANYWAY SINCE THEY SHOULD BE CLOSE.
WILL LIKELY NEED A WIND ADVISORY FOR THE WESTERN NEBRASKA
PANHANDLE ON SATURDAY...BUT DO NOT EXPECT HIGH WIND CRITERIA AT
THIS TIME...ALTHOUGH THE HIGHER RIDGES MAY GET CLOSE TO 58 MPH
GUSTS. WILL LET THE NEXT SHIFT TAKE ANOTHER LOOK AT THE WIND
POTENTIAL AND THE TIMING. LIGHTER WINDS ARE EXPECTED ON SUNDAY
AFTER THE PACIFIC FRONT PUSHES THROUGH THE AREA ON SATURDAY...WITH
TEMPS WARMING TO NEAR NORMAL. OTHERWISE...EXPECT ANY SNOW TO
REMAIN AROUND THE WESTERN SLOPES OF THE MOUNTAINS WITH STRONG
UPSLOPE WEST FLOW EXPECTED...ESPECIALLY ACROSS THE WESTERN SIERRA
MADRE AND SNOWY RANGES WHERE 3 TO 6 INCHES OF SNOW ACCUMULATION IS
POSSIBLE.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY...UNSETTLED WEATHER
DESCRIBES MOST OF THE LONG TERM.

MONDAY EVENING WILL START OUT WITH STRONG SOUTHWEST FLOW ALOFT
AHEAD OF AN UPPER LOW IN THE PACIFIC NORTHWEST. LOOKS LIKE SURFACE WINDS
WILL INCREASE AGAIN MONDAY AFTERNOON AND THERE WILL BE SHOWERS
DEVELOPING AS WELL.

BY TUESDAY THE UPPER LOW WILL HAVE MOVED INTO THE DAKOTAS AND DRAG
A COLD FRONT ACROSS THE CWA. TUESDAY LOOKS TO HAVE A GOOD CHANCE
OF PRECIPITATION WITH RAIN AHEAD OF THE FRONT AND SNOW BEHIND.

A TRANSITORY RIDGE FOR THE AREA ON WEDNESDAY WITH NORTHWEST FLOW
DRYING OUT THE AREA.

THURSDAY ZONAL UPPER FLOW DEVELOPS WITH SOME MOUNTAIN SHOWERS. IN
ADDITION A DEEPENING TROUGH IS DEPICTED BY THE MODELS IN THE
WESTERN U.S. THIS TROUGH AS IT MOVES EAST TOWARD THE AREA ON
FRIDAY WILL KICK OFF MORE SHOWERS IN THE MOUNTAINS.

TUESDAY AND WEDNESDAY WILL BE COOL WITH HIGHS RANGING FROM THE 30S
IN THE WEST TO THE 50S IN THE PANHANDLE. THURSDAY AND FRIDAY WILL
SEE A LITTLE WARMING.

AVIATION...FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE
NEXT 24 HOURS. WILL SEE AN INCREASE IN WESTERLY WINDS THROUGH THE
MORNING HOURS AS A COLD FRONT APPROACHES FROM THE WEST. VERY
STRONG WINDS WITH WIND GUSTS IN EXCESS OF 50KTS FOR OUR WYOMING
AIRPORTS WITH GUSTS TO 40KTS IN THE NEBRASKA PANHANDLE. THESE
WINDS WILL CREATE VERY SERIOUS TURBULENCE ISSUES FOR LANDING AND
DEPARTING AIRCRAFT FROM MID MORNING THROUGH THE AFTERNOON. WINDS
NOT EXPECTED TO DECREASE UNTIL LATE AFTERNOON.

FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME WITH HIGH
FUEL MOISTURE AND LOW FIRE DANGER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 6 AM SATURDAY TO 6 PM SATURDAY FOR WYZ103-
     WYZ104-WYZ105-WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-WYZ114-
     WYZ115-WYZ116.
     HIGH WIND WATCH FROM 11 AM SATURDAY TO 8 PM SATURDAY FOR WYZ101-
     WYZ102-WYZ106-WYZ107-WYZ108-WYZ117-WYZ118-WYZ119.
NE...NONE.

&&

SHORT TERM/AVIATION...TT/CLAYCOMB
LONG TERM...GRIFFITH
Hazardous weather outlook, Apr 2, 10:20 PM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1120 PM MDT FRI APR 2 2010

WYZ101>119-040530-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1120 PM MDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

GUSTY WEST TO SOUTHWEST WINDS WILL BEGIN TO INCREASE IN INTENSITY
AFTER MIDNIGHT AS A COLD FRONT APPROACHES THE AREA FROM THE WEST.
WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL DEVELOP AND
SPREAD EAST ACROSS CENTRAL WYOMING THROUGH THE EARLY MORNING
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY STRONG AND GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED
ON SATURDAY ACROSS ALL OF SOUTHEAST WYOMING. SUSTAINED WINDS OF
30 TO 45 MPH ARE EXPECTED WITH GUSTS POSSIBLY AROUND 65 MPH
DURING THE DAY...ESPECIALLY OVER THE HIGHER ELEVATIONS. A HIGH
WIND WATCH IS IN EFFECT FOR SATURDAY.

AFTER A BRIEF BREAK IN THE PRECIPITATION...A PACIFIC STORM
SYSTEM WILL PUSH INTO THE CENTRAL ROCKIES ON MONDAY AND
TUESDAY RESULTING IN COLDER TEMPERATURES AND POSSIBLY
MORE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-040530-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1120 PM MDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG AND GUSTY WEST WINDS ARE EXPECTED ON SATURDAY ACROSS ALL
WESTERN NEBRASKA. SUSTAINED WINDS OF 25 TO 40 MPH ARE EXPECTED
WITH GUSTS POSSIBLY AROUND 50 MPH DURING THE DAY.

AFTER A BRIEF BREAK IN THE PRECIPITATION...A PACIFIC STORM
SYSTEM WILL PUSH INTO THE CENTRAL ROCKIES AND GREAT PLAINS ON
MONDAY AND TUESDAY RESULTING IN COLDER TEMPERATURES AND POSSIBLY
MORE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 2, 11:21 PM MST to April 3, 6:21 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Arlington measured a wind gust of 69 mph at 2321 MST on the 2nd, with numerous wind gusts above 60 mph between 02/2236 MST and 02/2336 MST.

High Wind, South Laramie Range Foothills

When
April 3, 9:00 AM MST to 6:21 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
53 kt (61 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Union Pacific Railroad sensor at Emkay measured sustained winds equal to or greater than 40 mph from 900MST to 1030MST. A peak gust of 55 mph occurred at 1015MST.

High Wind, Central Laramie Range and Southwest Platte County

When
April 3, 9:30 AM MST to 6:21 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Bordeaux measured numerous gusts over 60 mph during the day. The first of 64 mph occurred at 0930 MST, then 60 mph occurred at 0937 MST, 70 mph at 0950 MST, 66 mph at 1925 MST, and 63 mph at 2050 MST.

High Wind, North Laramie Range

When
April 3, 9:37 AM MST to 6:21 PM MST
Where
North Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site at Esterbrook measured a wind gust of 59 mph at 0937 MST.

High Wind, Converse County Lower Elevations

When
April 3, 10:00 AM MST to 6:21 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The ASOS at Douglas (KDGW) reported a gust of 60 mph at 1000 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
April 3, 11:50 AM MST to 6:21 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The sensor 4 WSW of Muddy Gap measured a gust of 60 mph at 1150 MST.

High Wind, Goshen County

When
April 3, 2:11 PM MST to 6:21 PM MST
Where
Goshen County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

The ASOS at Torrington (KTOR) measured a wind gust of 59 mph at 1411 MST and 67 mph at 1520 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219927, 221311, 219929, 219928, 219930, 219937, 219939.